California, 2014Flood and Hail in California, August 21, 2014
August 21, 2014 · NWS PSR · 5 events in 1 county or zone
A line of thunderstorms developed across south central Imperial county during the early afternoon hours on August 21st and they affected communities such as Imperial and El Centro. The stronger storms produced damaging microburst winds estimated to be in excess of 60 mph.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $105,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of thunderstorms developed across south central Imperial county during the early afternoon hours on August 21st and they affected communities such as Imperial and El Centro. The stronger storms produced damaging microburst winds estimated to be in excess of 60 mph. The peak thunderstorm wind gusts were sufficient to blow down numerous power poles as well as overturn semi-trailer trucks on area highways such as Interstate 8. In addition to the strong winds, some storms produced large hail as well as locally heavy rainfall. The heavy rainfall led to episodes of both flash flooding and flooding which covered much of central and eastern Imperial county. Numerous roads were closed during the afternoon and evening hours due to the flooding. No injuries were reported due to the strong winds or flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 21, 8:35 AM PST, 3 hours 25 minutes earlier.
Area forecast discussion, Aug 21, 8:35 AM PST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
935 AM MST THU AUG 21 2014
.SYNOPSIS...
THERE WILL BE AN INCREASED CHANCE OF SHOWERS AND THUNDERSTORMS
ACROSS THE REGION TODAY AS AN UPPER LEVEL LOW PRESSURE SYSTEM MOVES
THROUGH THE AREA. STORM CHANCES WILL DECREASE FRIDAY AND THROUGH THE
WEEKEND AS DRIER AIR OVERSPREADS THE AREA. BELOW NORMAL TEMPERATURES
ARE FORECAST THROUGH SATURDAY...GRADUALLY RETURNING TO NORMAL EARLY
NEXT WEEK.
&&
.DISCUSSION...
SATELLITE IMAGERY SHOWS A SWATH OF MID-UPPER LEVEL CLOUDS STREAMING
NORTHWARD ACROSS THE STATE THIS MORNING...MOSAIC RADAR DISPLAYING AN
AREA OF SHOWERS AND THUNDERSTORMS THAT HAVE DEVELOPED OVER LA PAZ
AND WESTERN MARICOPA COUNTIES. THIS AREA IS GRADUALLY EXPANDING IN
COVERAGE/AND FILLING IN OVER THE WEST CENTRAL DESERTS AS THE CLOUD
TOPS CONTINUE TO COOL AND THE THICKER BAND OF CLOUD COVER SHIFTS
EAST. SIGNIFICANTLY COLDER TEMPS IN THE UPPER LEVELS OF THE
ATMOSPHERE ARE ALSO NOTED FROM THE 12Z REGIONAL UPPER AIR PLOTS AND
RAOBS...WITH A VERY STEEP LAPSE RATE IN PLACE...AND -10 TO -12C AT
500MB. WITH THE DYNAMICAL SUPPORT PROVIDED BY THE ADVANCING UPPER
LOW JUST OFF THE SAN DIEGO COAST...AND THE CONTINUED MOISTURE
INCREASE WITH PRECIPITABLE WATER NUDGING BACK ABOVE 1.5 INCHES...
STORMS THAT CONTINUE TO FORM IN THIS ENVIRONMENT AS THE DAY
PROGRESSES WILL TEND TO BE MORE ORGANIZED AND SHOW SEVERE
CHARACTERISTICS...NAMELY STRONG DAMAGING WINDS AND LARGE HAIL.
LOCALLY HEAVY RAIN WILL STILL BE POSSIBLE...BUT BASED ON A MORE
PROGRESSIVE STORM MOTION...20-30KT SSW STEERING FLOWS WILL KEEP
STORMS MOVING QUICKLY THROUGH THE AREA...SO THE FLASH FLOOD THREAT
WILL BE LESS AND NOT WIDESPREAD IN NATURE. THE INHERITED FORECAST
GRIDS IN THE NEAR TERM CAPTURE THE CURRENT OBSERVED TRENDS AND
ANALYSIS...NO CHANGES AT THIS TIME.
PREVIOUS DISCUSSION...
AN ACTIVE DAY IS IN STORE FOR THE REGION AS A COMPACT UPPER LOW OVER
SOUTHEAST CALIFORNIA WILL MOVE THROUGH ARIZONA THIS AFTERNOON. EARLY
MORNING WATER VAPOR IMAGERY REVEALS THE LOW CENTERED NEAR SAN DIEGO
THIS MORNING AS OF 08Z...WITH QUITE A BIT OF MOISTURE BEING PULLED
NORTHWARD FROM TROPICAL STORM LOWELL. THIS UPPER TROPOSPHERIC
MOISTURE IS CONFINED MAINLY TO 300MB AND ABOVE BUT PWATS ARE
BEGINNING TO RESPOND PER BLENDED TPW IMAGERY /VALUES IN THE NORTHERN
GULF OF CALIFORNIA HAVE INCREASED TO AROUND 1.5 INCHES SINCE LATE
WEDNESDAY NIGHT/. MEANWHILE...THE REGIONAL RADAR MOSAIC IS BEGINNING
TO SHOW SHOWERS DEVELOPING NEAR ROCKY POINT MOVING NORTHWARD TOWARD
THE AZ BORDER.
PRECIP CHANCES WILL BE ELEVATED EVERYWHERE TODAY AS STRONG DYNAMICAL
SUPPORT ASSOCIATED WITH THE LOW TAKES SHAPE LATER THIS MORNING.
CONFIDENCE IS HIGH THAT MOST LOCATIONS WILL SEE MEASURABLE PRECIP
TODAY...HOWEVER THERE IS STILL QUITE A BIT OF UNCERTAINTY WHERE THE
HEAVIEST RAINFALL BANDS WILL SET UP. STORM MOTIONS WILL BE SLOWEST
ACROSS SOUTHWEST ARIZONA WHERE CORFIDI VECTORS ARE GENERALLY
ADVERTISED AT 10 KNOTS OR LESS. HOWEVER...STORMS WILL LIKELY BE MORE
ORGANIZED FROM PHOENIX EASTWARD GIVEN STRONGER WINDS AND SLIGHTLY
HIGHER MLCAPES. OF COURSE...THE EXTENSIVE BAND OF CLOUD COVER MOVING
THROUGH THE AREA WILL NEED TO THIN OUT QUITE A BIT BEFORE THOSE
ELEVATED MLCAPES ARE REALIZED. BOTTOM LINE...I HAVE RAISED POPS
NEARLY EVERYWHERE FOR TODAY...WITH THE HIGHEST VALUES ACROSS
SOUTHWEST ARIZONA AND PORTIONS OF SOUTHEAST CALIFORNIA...WITH
SLIGHTLY LOWER VALUES AROUND PHOENIX /BUT STILL 3-4 TIMES HIGHER
THAN CLIMO/. I WILL HOLD OFF ISSUING A FLASH FLOOD WATCH THIS
MORNING UNTIL IT BECOMES MORE CLEAR WHERE THE GREATEST FLOOD THREAT
WILL RESIDE. WOULD ALSO FEEL MORE CONFIDENT IF THOSE AFOREMENTIONED
1.5 INCH PWATS MADE THEIR WAY INTO ARIZONA AS OPPOSED TO RIGHT ALONG
THE COAST.
MID LEVEL FLOW BEHIND THE TROUGH TURNS SHARPLY OUT OF THE WEST LATE
TONIGHT INTO FRIDAY...SCOURING OUT QUITE A BIT OF MOISTURE IN THE
PROCESS. GIVEN THE EXPECTED STORM ACTIVITY TODAY AND UNFAVORABLE
FLOW ALOFT ON FRIDAY...MY FEELING IS THAT THINGS SHOULD BE VERY
QUIET FRIDAY AFTERNOON...PERHAPS A FEW SHOWERS EAST OF PHOENIX BUT
NOTHING WIDESPREAD. MUCH OF THE SAME IS EXPECTED FOR SATURDAY AND
SUNDAY AS LOW LEVEL MIXING RATIOS CONTINUE TO FALL TO AROUND 5-6
G/KG THIS WEEKEND.
THERE IS A GENERAL AGREEMENT AMONG THE OPERATIONAL MODELS AND
ENSEMBLES THAT MOISTURE WILL RETURN TO THE AREA
MONDAY/TUESDAY...ALTHOUGH AT THIS POINT THERE DOESN\T APPEAR TO BE
ANY CLEAR SIGNALS ON WHICH DAY(S) WILL BE ACTIVE. GOING TO RETAIN A
LOW-GRADE MONSOON POP FORECAST EACH AFTERNOON MONDAY THROUGH
THURSDAY ALONG WITH NEAR NORMAL TEMPERATURES.
&&
.AVIATION...
SOUTH-CENTRAL AND SOUTHWEST ARIZONA AND FAR SOUTHEAST CALIFORNIA
INCLUDING KPHX...KIWA...KSDL...KBLH...KIPL...
BATCH OF THICK HIGH CLOUDS IN PLACE EAST OF LOWER COLORADO RIVER
VALLEY EARLY THIS MORNING. CLOUDS WILL THICKEN AS THE MORNING GOES
ON AND SCATTERED SHOWERS WILL BEGIN TO DEVELOP BY 15Z WITH EMBEDDED
THUNDERSTORMS DEVELOPING AFTER 18Z. HELD OFF FOR NOW ON PUTTING
SHRA/TSRA IN TEMPO OR PREVAILING GROUPS OF PHOENIX AREA TAFS AS
AREAL COVERAGE OF SHWRS/TSTMS LOOKS TO BE BEST OVER YUMA AND LA PAZ
COUNTIES. THIS IS CERTAINLY SUBJECT TO CHANGE. TSTMS THAT MANAGE TO
FORM WILL HAVE POTENTIAL TO PRODUCE STRONG WINDS AND SMALL HAIL
ALONG WITH DRAMATICALLY LOWERED VISIBILITY AND CEILING. SURFACE
WINDS WILL BECOME ERRATIC LATER IN THE DAY AS STORM ACTIVITY
DEVELOPS BUT OTHERWISE WILL FAVOR WESTERLY DIRECTIONS OVER PHOENIX
AREA AND SOUTHEASTERLY DIRECTIONS OVER LOWER COLORADO RIVER VALLEY
AND IMPERIAL VALLEY.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.FIRE WEATHER...
SATURDAY THROUGH WEDNESDAY...
HUMIDITIES TREND DOWNWARD SOME MORE OVER THE WEEKEND BEFORE
REBOUNDING SOME NEXT WEEK. AIR WILL BE DRIEST OVER SOUTHEAST
CALIFORNIA AND HAINES INDEX VALUES CLIMB TO 5 BEFORE IMPROVING BY
TUESDAY. HAINES VALUES WILL BE SIGNIFICANTLY LOWER EAST OF THERE DUE
TO BETTER MOISTURE. OVERNIGHT RECOVERY WILL REMAIN GOOD...LESS SO
OVER SOUTHEAST CALIFORNIA. STORM CHANCES WILL BE SLIGHT AND LIMITED
TO THE HIGHER TERRAIN OF SOUTH-CENTRAL ARIZONA THROUGH
TUESDAY...EXPANDING WESTWARD WEDNESDAY.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.
&&
VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX
DISCUSSION...MEYERS/LEINS
AVIATION...AJ
FIRE WEATHER...AJ
Hazardous weather outlook, Aug 21, 1:33 AM PST, 10 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
233 AM MST THU AUG 21 2014
AZZ020>028-CAZ030>033-221400-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
233 AM MST THU AUG 21 2014 /233 AM PDT THU AUG 21 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL
ARIZONA...EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL
ARIZONA...SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-CENTRAL
ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT.
SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE REGION
TODAY. VERY HEAVY RAINFALL WILL BE POSSIBLE AT TIMES...RESULTING IN FLOODING
OF LOW LYING AREAS AND WASHES. IN ADDITION TO THE HEAVY RAIN...VERY
STRONG DAMAGING WINDS ARE LIKELY WITH THE STRONGEST STORMS ALONG WITH
FREQUENT LIGHTNING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER TODAY.
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
In the hours before
Special weather statement, Aug 21, 11:05 AM PST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
1205 PM PDT THU AUG 21 2014
CAZ033-211945-
IMPERIAL CA-
1205 PM PDT THU AUG 21 2014
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHWESTERN IMPERIAL COUNTY IN SOUTHEAST CALIFORNIA
UNTIL 1245 PM PDT
AT 1202 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR OCOTILLO...MOVING NORTH AT 20 MPH.
WID GUSTS 40 TO 50 MPH AND BLOWING DUST ARE POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
OCOTILLO...
PLASTER CITY...
LAT...LON 3298 11611 3295 11575 3263 11588 3263 11590
3262 11610 3262 11611 3273 11611
TIME...MOT...LOC 1905Z 183DEG 16KT 3270 11599
18Special weather statement, Aug 21, 11:37 AM PST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
1237 PM PDT THU AUG 21 2014
AZZ020-021-212015-
LA PAZ AZ-
1237 PM MST THU AUG 21 2014
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
WEST CENTRAL LA PAZ COUNTY IN WEST CENTRAL ARIZONA
UNTIL 115 PM MST
AT 1233 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 12 MILES SOUTHWEST OF QUARTZSITE...MOVING NORTH
AT 15 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS 40 TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
RURAL WESTERN LA PAZ COUNTY...
LAT...LON 3379 11449 3378 11422 3348 11430 3348 11447
TIME...MOT...LOC 1937Z 189DEG 12KT 3359 11438
18
Event by event
2 thunderstorm wind, 1 heavy rain, 1 hail, 1 flood. Local standard time, as filed.
Heavy Rain, Imperial
- When
- August 21, 12:00 PM PST to 3:00 PM PST
- Where
- Imperial County, 0.58 mi W of (Ipl)imperial Co Arp
- Reported by
- ASOS
- Coordinates
- 32.830, -115.580
Thunderstorms developed across portions of south central Imperial county during the afternoon hours on August 21st, and some of them affected the communities of Imperial and El Centro. The stronger storms produced locally heavy rain with rain rates approaching 2 inches per hour. The storms led to significant urban flooding as well as the issuance of Flash Flood Warnings. According to the Imperial ASOS precipitation sensor, at 1238PST 1.15 inches of rain was measured within a 35 minute period. At 1327PST, the Department of Highways reported roadway flooding at the intersection of Ralph Road and Dogwood Road about 2 miles northeast of Imperial.
Hail, Imperial
- When
- August 21, 12:45 PM PST
- Where
- Imperial County, 0.9 mi NW of El Centro
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 32.790, -115.560
Thunderstorms developed across portions of south central Imperial county during the early afternoon hours on August 21st and they affected the communities of El Centro and Imperial. The stronger storms produced large hail in addition to gusty microburst winds. According to the California Highway Patrol, a strong thunderstorm in El Centro produced dime-sized hail, or hail with a diameter of 0.75 inches. The large hail did not appear to cause damage.
Thunderstorm Wind, Imperial
- When
- August 21, 1:00 PM PST to 1:40 PM PST
- Where
- Imperial County, 4.06 mi E of (Ipl)imperial Co Arp
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 32.830, -115.500
Thunderstorms developed across portions of Imperial county, and they affected the communities of El Centro and Imperial as well as truckers along Interstate 8. Some of the storms produced gusty and damaging microburst winds, with peak gusts estimated to be nearly 70mph. According to a trained weather spotter about 3 miles to the east of the Imperial airport, gusty microburst winds downed multiple telephone poles along highway 111 near Worthington Road. The winds also overturned a semi-trailer truck on the road; emergency crews later responded to the scene. Additionally, the California Highway Patrol reported a second large semi-trailer that was overturned on westbound Interstate 8 east of Highway 98. A third big rig was overturned on eastbound Interstate 8 near Peg Leg Hill near Winterhaven at 1340PST. Fortunately, no injuries were reported.
Thunderstorm Wind, Imperial
- When
- August 21, 2:30 PM PST to 2:35 PM PST
- Where
- Imperial County, Palo Verde
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 33.430, -114.730
Thunderstorms developed across the eastern portion of Imperial county during the afternoon hours on August 21st, and some of the stronger storms produced gusty and damaging microburst winds estimated to be in excess of 60 mph. Some of the storms affected the community of Palo Verde, as well as motorists driving on highway 78. According to a trained weather spotter in Palo Verde, gusty microburst winds estimated to be nearly 65 mph caused trees to be snapped and downed at a local residence. The winds also generated thick blowing dust shortly before the heavy rains came. The strong winds also caused the power to go out.
Flood, Imperial
- When
- August 21, 4:00 PM PST to 9:00 PM PST
- Where
- Imperial County, 4.13 mi NW of Westmoreland to 1.86 mi ENE of Acolita
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Department of Highways
- Coordinates
- 33.065, -115.678
Scattered to numerous showers and thunderstorms developed across much of Imperial county during the afternoon hours, and they persisted into the evening on August 21st. The storms produced locally heavy rainfall with peak rain rates well in excess of one inch per hour. Initially the rains led to some flash flooding, however as the afternoon progressed the rain rates let up somewhat. However, many roads across the county became inundated and impassable. Multiple roads were closed across the Imperial Valley, which affected communities such as Brawley, Imperial, El Centro and Glamis. Roads affected included Ogilby Road, Worthington Road, Highway 78 east of Brawley, and old Highway 111. An Areal Flood Warning was issued for much of central Imperial county at 1711PST, which remained in effect through 2000PST. No injuries were reported due to the flooding.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Illinois, August 21 to 22, 2014$50 million · 58 kt wind · 8 events
- Flash Flooding and Flood in Indiana, August 21 to 22, 2014$10 million · 4 events
- Flash Flooding in Pennsylvania, August 21, 2014$600,000 · 4 events
- Tornadoes and Flash Flooding in Pennsylvania, August 21, 2014$176,000 · EF0 · 10 events
- Damaging Winds and Lightning Strike in Virginia, August 21, 2014$202,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in Mississippi, August 21, 2014$102,000 · 1 in hail · 8 events
- Hail and Damaging Winds in Kansas, August 21, 2014$125,000 · 1 in hail · 3 events
- Flooding and Hail in Indiana, August 21, 2014$70,000 · 2 in hail · 15 events
- Flash Flood and Debris Flow in Washington, August 21 to 22, 2014$80,000 · 2 events
- Hail and Damaging Winds in Pennsylvania, August 21, 2014$56,000 · 1.75 in hail · 7 events
- Heavy Rain in Montana, August 21 to 26, 201427 events
- Flash Flood in New York, August 21, 2014$30,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 531686, 531685, 531683, 531684, 532006.